Texas, 2015

Damaging Wind in Texas, June 26, 2015

June 26, 2015 · NWS LUB · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms developed overnight in a warm and moist environment as a low level jet strengthened. One of these grew strong enough to produce a severe downburst in Ralls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered showers and thunderstorms developed overnight in a warm and moist environment as a low level jet strengthened. One of these grew strong enough to produce a severe downburst in Ralls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 26, 3:27 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 26, 3:27 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
427 AM CDT FRI JUN 26 2015

.SHORT TERM...
ISOLATED TO SCATTERED SHOWERS AND STORMS CONTINUE TO DEVELOP THIS
MORNING ALONG AND AHEAD OF A PRE-FRONTAL SURFACE TROUGH AND MINOR
HEIGHT FALLS ALOFT. TEMPERATURES IN THE 70S AND DEWPOINTS IN THE 60S
FOSTERING MLCAPE IN THE 1-1.5 KJ/KG RANGE ALONG WITH 40-50 KNOTS OF
SOUTH/SOUTHEASTERLY LOW LEVEL FLOW BELOW 1000 FEET WILL LIKELY KEEP
THIS TREND GOING THROUGH THE EARLY MORNING HOURS AS STORMS REALIZE
UNPERTURBED MOIST/UNSTABLE INFLOW. NOT EXPECTING ANY OF THESE TO
BECOME STRONG/SEVERE GIVEN A WEAKLY FORCED REGIME AND VIRTUALLY NO
DEEP LAYER SHEAR TO SUSTAIN ORGANIZED UPDRAFTS.

NORTHWEST FLOW WILL CONTINUE TO BUILD IN ALOFT TODAY AS UPPER
TROUGHING DIGS FROM THE UPPER MIDWEST INTO THE GREAT LAKES REGION
WHILE UPPER RIDGING BECOMES CENTERED FROM THE GREAT BASIN THROUGH
THE SOUTHERN TO CENTRAL ROCKIES. THE FORMER FEATURE WILL DRIVE A
FRONTAL BOUNDARY...CURRENTLY MOVING THROUGH SOUTHERN KANSAS AND THE
OKLAHOMA PANHANDLE...INTO THE FAR SOUTHERN TEXAS PANHANDLE THIS
MORNING FOLLOWED BY THE SOUTH PLAINS AND ROLLING PLAINS LATE THIS
MORNING THROUGH THE AFTERNOON. WITH INCREASING INSTABILITY OWING TO
DIURNAL HEATING...CONTINUED DEWPOINTS IN THE 60S...AND THE PROXIMITY
OF DEEP LAYER FORCING...SHOWERS AND THUNDERSTORMS WILL DEVELOP BY
MID AFTERNOON ALONG THIS FRONTAL BOUNDARY. INCREASED POPS TO MID-
HIGH CHANCE EAST OF THE CAPROCK ESCARPMENT GIVEN BETTER CONVERGENCE
FIELDS AND CLOSER PROXIMITY TO CYCLONIC FLOW EMANATING FROM
AFOREMENTIONED GREAT LAKES UPPER TROUGH. 0-6 KM SHEAR SHOULD
INCREASE TO NEAR 20 KNOTS...POTENTIALLY ALLOWING FOR A STRONG STORM
OR TWO WITH CAPE VALUES IN THE 1.5-2 KJ/KG RANGE. WIND GUSTS TO 40-
50 MPH APPEAR TO BE THE MAIN THREAT GIVEN A FAIRLY DECENT SUB CLOUD
DRY LAYER WHILE A LACK OF SIGNIFICANT UPDRAFT STRENGTH/ORGANIZATION
AND WARMER TEMPERATURES ALOFT SHOULD INHIBIT MORE THAN PEA SIZE HAIL.

STORM CHANCES SHOULD SLOWLY DRIFT SOUTH THIS EVENING/OVERNIGHT NEAR
THE FRONT...WHILE LOCALES ALONG THE TEXAS/NEW MEXICO STATE LINE ALSO
SEE CONVECTION ORIGINATING ACROSS THE HIGHER TERRAIN OF NEW MEXICO
MOVE IN ON NORTH/NORTHWEST FLOW.

.LONG TERM...
MAJOR FEATURE IN THE SYNOPTIC SCALE OVER THE NEXT WEEK WILL BE A
STRONG DOME OF HIGH PRESSURE TO OUR NORTHWEST OVER THE GREAT
BASIN. THIS WILL SERVE AS A BLOCKING FEATURE FOR MUCH OF THE WEST.
FOR US...THIS SETUP WILL PROVIDE FOR NORTHWESTERLY FLOW ALOFT
TRANSITIONING TO NORTHERLY FLOW BY THE FIRST OF NEXT WEEK THEN
PERHAPS BECOMING NORTHWESTERLY AGAIN BY LATE NEXT WEEK. STORMS
WILL QUITE POSSIBLY BE ONGOING SATURDAY MORNING AT 12 AND PERIODS
OF TSTM ACTIVITY WILL EXIST THROUGH MONDAY. THE GFS IS REMARKABLY
MORE ASSERTIVE WITH POPS VS A NEARLY DRY ECM. GIVEN THE SYNOPTIC
SETUP...A MODERATION/BLEND OF THE POPS SUGGESTED WOULD SEEM TO BE
THE BEST APPROACH. A BIT OF A RESPITE LOOKS TO BE IN ORDER FOR
TUESDAY AND WEDNESDAY AT THIS POINT WITH POPS INCREASING AGAIN
LATE WEEK WITH THE RETURN OF NWRLY FLOW. WITH NORTHERLY
FLOW...AFTERNOON HIGHS SHOULD NOT GET TOO WARM...PERHAPS A COUPLE
OF DEGREES ABOVE NORMAL BY MID WEEK THOUGH NOTHING TO REALLY
HIGHLIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        88  62  82  62 /  30  30  20  20
TULIA         88  65  82  63 /  30  30  10  10
PLAINVIEW     88  65  82  64 /  30  30  10  10
LEVELLAND     90  66  83  64 /  30  30  20  20
LUBBOCK       90  67  84  66 /  30  30  20  10
DENVER CITY   90  65  85  63 /  30  40  30  20
BROWNFIELD    90  66  84  64 /  20  40  20  20
CHILDRESS     93  69  88  67 /  50  40  10   0
SPUR          91  67  85  65 /  30  40  20  10
ASPERMONT     94  69  89  66 /  20  50  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/26
Hazardous weather outlook, Jun 26, 3:30 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CDT FRI JUN 26 2015

TXZ021>044-270930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
430 AM CDT FRI JUN 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH THIS
EVENING ALONG A COLD FRONT MOVING THROUGH THE REGION...WHILE
ADDITIONAL STORMS WILL AFFECT THE FAR SOUTHWEST TEXAS PANHANDLE AND
WESTERN SOUTH PLAINS THIS EVENING OUT OF EASTERN NEW MEXICO. WIND
GUSTS TO 50 MPH...ALONG WITH LOCALLY HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING STRIKES...WILL BE POSSIBLE WITH ANY STRONGER STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST
THROUGH MONDAY WITH SOME STORMS BRIEFLY BECOMING STRONG.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Lubbock radar (KLBB), 41 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crosby

When
June 26, 3:40 AM CST
Where
Crosby County, 1 mi SE of Ralls
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
33.670, -101.368

The Texas Tech University West Texas Mesonet station near Ralls recorded a 69 mph wind gust beneath a thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574000.